Contrast Induced Nephropathy

  • Published on
    15-Jul-2015

  • View
    57

  • Download
    2

Embed Size (px)

Transcript

  • Incidence of contrast-induced nephropathy in hospitalised patients with cancer

    ByDr. Naglaa MahmoudRegistrar of Clinical RadiologyKCCC

  • Objectives

    To determine the frequency of and possible factors related to contrast-induced nephropathy (CIN) in hospitalised patients with cancer.

  • Introduction

  • Contrast-enhanced CT is one of the most commonly used imaging methods for the diagnosis, staging, follow-up and assessment of the response to therapy in patients with cancer, and many patients are exposed to contrast-enhanced CT many times.

    Metabolic and obstructive problems, humoral changes and therapy-induced renal toxicity may impair renal functions in patients with advanced cancer. Therefore, patients with cancer may have an increased risk of CIN.

  • Contrast-induced nephropathy (CIN) is defined as renal injury that develops after the use of an intravascular contrast agent (CA), provided that other likely causes of renal failure are ruled out.

    Nash et al. reported that CIN is the third leading cause of hospital-acquired renal failure, with a rate of 11 %.

  • The prevalence of CIN varies depending on the physical and chemical characteristics and volume of the CA, patient risk factors and preventive measures implemented prior to the procedure.

    While the prevalence of CIN is less than 5% in those with normal renal function, it may reach levels as high as 50% in patients with various risk factors.

  • Oncology patients are exposed to multiple nephrotoxic agents (cytotoxic drugs, antibiotics, analgesics and drugs for supportive therapy).

    In addition to drugs, issues such as anaemia, hypercalcaemia and hyperuricacidemia may also cause nephropathy in patients with cancer.

  • The development of renal failure either makes impossible or impedes oncological treatments.

    Thus, exposing the predictive factors for CIN would contribute both to a reduction in the development of renal failure and to the implementation of oncological therapies under optimal conditions.

  • Materials and methods

  • This prospective study involved 90 patients and was carried out between October 2010 and September 2012 at Trakya University Medical Oncology Clinic.

    The study was approved by the ethics committee of the institute, and written informed consent was obtained from all patients.

    Patients with cancer who were hospitalised for diagnostic evaluation, chemotherapy or disease complications and who underwent contrast-enhanced CT were examined.

  • Patients older than 18 years, and patients with a glomerular filtration rate (GFR) of more than 50 ml/min were eligible for the study.

    To definitively diagnose CIN and discriminate other possible causes of nephropathy from CIN, patients with a GFR less than 50 ml/min, patients with known risk factors for ARF, and patients using nephrotoxic drugs except chemotherapy agents were excluded from the study.

  • Baseline data of the patients, including age, gender, diagnosis and stage of cancer, number of chemotherapy lines and cycles, chemotherapy drugs administered, time between last chemotherapy and CT, comorbid diseases, and nephrotoxic drugs used currently or in the past were recorded.

    Blood samples were examined before contrast-enhanced CT to determine baseline urea, creatinine (Cr), sodium, potassium, lactate dehydrogenase (LDH), and haemoglobin (Hgb) values.

  • On the first, second, and third days following contrast-enhanced CT, blood samples were drawn to examine only Cr and urea.

    The GFR was calculated by the Cockcroft-Gault formula.

    CIN was defined as an increase in the serum Cr concentration by 25 % or more, a 0.5-mg/dl or more increase in the Cr level according to the baseline value, or both, within 72 h after contrast-enhanced CT.

  • Iopromide (428 mOsmol/l) or iohexol (465 mOsmol/l) wasused as the CA.

    The amount of CA used for the imaging of different body regions was as follows:

    50 ml for cranial CT, 75 ml for thoracic CT, 75 ml for abdominal CT, 100 ml for thoracic and abdominal CT, and 100 ml for thoracic, abdominal, and cranial CT.

    Before administration of the CA, all patients were hydratedwith 2,000-3,000 ml of oral or intravenous fluids to avoideffects of possible dehydration on renal function.

    Statistical analysis was performed.

  • Results

    CIN was detected in 18/90 (20 %) patients.

    CIN developed in 25.5 % patients who underwent chemotherapy and in 11 % patients who did not.

    CIN more frequently developed in patients who had undergone CT within 45 days after the last chemotherapy; it was also an independent risk factor.

    CIN was significantly more after treatment with bevacizumab/irinotecan and in patients with hypertension.

  • Discussion

  • In this prospective observational study, authors investigated the incidence of CIN in patients with cancer admitted to the oncology clinic for various reasons and who underwent contrast-enhanced CT, and evaluated the potential predictive factors for CIN.

    No relationship was found between the development of CIN and the site of origin or stage of cancer. This indicates that the site of origin has no effect on CIN development unless there is an obstructive or metabolic disorder.

  • The risk for CIN development was 4.5- times higher in patients who had undergone CT within 45 days after the last chemotherapy compared with those who did not undergo chemotherapy or those who had undergone CT after 45 days from the last chemotherapy.

    Patients who did not undergo chemotherapy and patients who had undergone CT after 45 days from the last chemotherapy had similar risks of CIN development.

  • These results suggest that contrast-enhanced CT performed within a relatively short time after chemotherapy (within 45 days) increases the risk for CIN.

    No relationship was found between the development of CIN and the total number of chemotherapy cycles.

    Among chemotherapy agents, only the combination of bevacizumab/irinotecan was found to be associated with the development of CIN.

  • Authors found no relationship between nephrotoxic chemotherapy agents and CIN. This was an unexpected finding, especially for cisplatin.

    Bevacizumab was found to be a potential risk factor for CINdevelopment. Bevacizumab has remarkable effects on the endothelial and vascular structures of the kidney.

  • Chemotherapeutic agents contribute to CIN development by causing acute endothelial damage.

    Chemotherapeutic agents may cause vasoconstriction, arterial hypertension and tissue ischaemia with productionof oxygen free radicals and lipid peroxidation as well asinflammation and endothelial damage due to thrombotic events.

    CAs decrease the GFR and renal medullary blood flow by causing vasoconstriction in renal vessels.

  • In addition, they cause tissue ischaemia/hypoxia by increasing adenosine and endothelin levels.

    Development of tissue damage due to inflammation in renal tissue and production of free oxygen radicals also contribute to CIN development

  • The most important limitations of the present study was the number of patients and the lack of a control group.

    Nonetheless, the results serve as a warning, and demonstrate the necessity for additional studies.

    Inclusion of new outcomes would influence oncological practice by defining chemotherapy as an independent risk factor for CIN development.

  • Conclusion

  • To authors knowledge, the present prospective study is the first to investigate the incidence and predictive factors of CIN in patients with cancer.

    The incidence of CIN was much higher in patients who underwent chemotherapy.

  • This study demonstrated that the incidence of CIN might be high in hospitalised patients with cancer treated for any reason and who undergo CT within 45 days after the last chemotherapy.

    Moreover, the presence of hypertension and treatment with bevacizumab may be additional risk factors for CIN development in patients with cancer.

  • Thank You

Recommended

View more >